Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 2, 2015, 9:00 PM CDT for Cass County, Traill County, North Dakota. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2015, 9:00 PM CDT (02:00 UTC)
- Expired
- Jun 2, 2015, 9:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cass County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 40 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 9:10 PM CDT | HAIL 0.88 | 8 E Hunter, ND | VERY FEW NICKEL SIZED HAIL STONES |
| Jun 2, 9:25 PM CDT | HAIL 1.5 | 3 Sse Grandin, ND | HAIL UP TO PING PONG BALL SIZED WAS REPORTED ALONG A STRETCH OF INTERSTATE 94 BETWEEN MP88 AND MP90. HAIL LASTED FOR A FEW MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2024 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
144
WUUS53 KFGF 030200
SVRFGF
NDC017-097-030230-
/O.NEW.KFGF.SV.W.0004.150603T0200Z-150603T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 PM CDT TUE JUN 2 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN TRAILL COUNTY IN SOUTHEASTERN NORTH DAKOTA...
NORTH CENTRAL CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 930 PM CDT
* AT 859 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HUNTER...OR
27 MILES NORTHWEST OF FARGO...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
GRANDIN AROUND 930 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4714 9729 4731 9720 4728 9684 4724 9684
4712 9717
TIME...MOT...LOC 0159Z 234DEG 15KT 4720 9718
HAIL...1.00IN
WIND...60MPH
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:58 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 2, 6:58 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 658 PM CDT TUE JUN 2 2015 .UPDATE... ISSUED AT 652 PM CDT TUE JUN 2 2015 MESONET OBS SHOWS CIRCULATION CENTER IN THE WIND FIELD JUST WEST OF JAMESTOWN. STORMS FIRING NEAR THIS AREA...AND ALONG BOUNDARY WHICH EXTENDS NORTHEAST THRU NRN STUTSMAN COUNTY....AND THEN EVENTUALLY EAST THRU NRN BARNES TO NEAR HILLSBORO. WATCHING STORM WEST AND NORTHWEST OF JAMESTOWN FOR INTENSIFICATION. AREA REMAINS IN FAVORABLE CAPE ENVIRONMENT WITH LIMITED CAPPING. OTHER SHOWERS MOVING NORTHEAST THRU NRN RRV. TWEEKED POPS SOME IN SE ND/WCNTRL MN AS COVERAGE LIKELY MORE SCATTERED VS LIKELY OVERNIGHT. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 302 PM CDT TUE JUN 2 2015 SEVERE THUNDERSTORM CHANCES AND HEAVY RAIN WILL BE THE MAIN HEADACHE FOR THE SHORT TERM. SOUTHWESTERLY FLOW ALOFT WITH SEVERAL WEAK SHORTWAVES COMING THROUGH THE REGION AS SEEN ON WV LOOP. THE STRONGEST CIRCULATION IS CURRENTLY LIFTING FROM EASTERN MT INTO CANADA...BUT THERE ARE ADDITIONAL SHORTWAVES ENTERING CENTRAL ND AND ANOTHER IN EASTERN WY THAT WILL BE OF CONCERN FOR US TONIGHT. THE SFC LOW HAS SET UP OVER NORTH CENTRAL SD...BUT SHORT RANGE MODELS PERSIST IN AN INVERTED TROUGH OR EVEN A MORE NORTHERN SFC LOW COMING INTO OUR SOUTHERN COUNTIES LATER TONIGHT. THERE HAS FINALLY BEEN SOME CLEARING IN THE SOUTHWESTERN COUNTIES...AND WITH DEW POINTS IN THE 60S IN THAT REGION THERE SHOULD BE CONTINUING DESTABILIZATION. SOME TOWERING CU AND CELLS ON RADAR HAVE ALREADY STARTED TO DEVELOP OVER CENTRAL ND SOUTH OF BISMARCK...AND STORM SCALE MODELS CONTINUE TO DEVELOP STORMS FROM THAT AREA INTO OUR SOUTHEASTERN COUNTIES LATER THIS EVENING. WILL CONTINUE TO KEEP HIGH POPS AND A SEVERE MENTION MAINLY IN THE SOUTHWESTERN COUNTIES. AND A TORNADO WATCH FOR COOPERSTOWN SOUTH HAS JUST BEEN ISSUED. THE OTHER ISSUE WILL BE HEAVY RAINFALL. PERSISTANT RAIN ALONG THE WARM FRONT IN OUR NORTHERN COUNTIES HAS BROUGHT A HALF AN INCH TO AN INCH TO THE FAR NORTH. WITH PWAT VALUES NEAR 1.5 INCHES...THERE WILL BE CONTINUED THREAT FOR HEAVY RAINFALL IN ANY ADDITIONAL DEVELOPMENT TONIGHT. THINK THAT THE STORMS SHOULD MOVE AT A FAIRLY DECENT CLIP AND DO NOT THINK THERE WILL BE A LOT OF TRAINING CELLS AT THIS POINT. WILL NOT INCLUDE ANY WATCHES AT THIS POINT...BUT WILL HAVE SOME HEAVY RAIN MENTION IN THE GRIDS. BY TOMORROW...THE MODELS ALL HAVE THE SHORTWAVE OVER WY MOVING OFF INTO MN...WITH THE SFC LOW HEADING EAST AND A COLD FRONT PUSHING INTO THE CWA. THERE WILL BE SOME LINGERING PRECIP ACTIVITY NEAR AND EVEN BEHIND THE COLD FRONT. WILL CONTINUE TO KEEP POPS TAPERING OFF FROM WEST TO EAST THROUGHOUT THE DAY GOES ON ON WEDNESDAY. TEMPS IN THE WESTERN COUNTIES WILL ALSO WILL BE AFFECTED BY SOME DECENT WARM AIR ADVECTION...SO EVEN WITH SOME DECREASING CLOUDS THINK THAT HIGHS WILL STAY IN THE 60S. WEDNESDAY NIGHT...THERE WILL BE ANOTHER WEAK SHORTWAVE MOVING TOWARDS THE WESTERN DAKOTAS...ALTHOUGH SFC HIGH PRESSURE WILL REMAIN OVER THE PLAINS. THE NAM AND ECMWF HAVE SOME PRECIP LINGERING INTO WEDNESDAY NIGHT OVER THE EASTERN COUNTIES SO WILL KEEP SOME LOW POPS GOING FOR A BIT LONGER. THERE COULD BE SOME CLEARING OVER THE EASTERN COUNTIES AND TEMPS OVERNIGHT COULD DIP DOWN INTO THE 40S. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 302 PM CDT TUE JUN 2 2015 THURSDAY AND FRIDAY...VARIOUS SHORTWAVES CONTINUE TO MOVE THROUGH ON THURSDAY...BUT AT THIS POINT IT SEEMS THAT THE MAIN ONES WILL MOVE EITHER INTO CANADA OR SOUTH INTO MN/IA BORDER REGION. KEPT SOME LOW POPS IN THE FAR SOUTH FOR THURSDAY AND THURSDAY NIGHT IN CASE ANYTHING FROM THE SOUTHERN SHORTWAVE STRAYS INTO OUR AREA...BUT THINK WE SHOULD HAVE A SHORT BREAK IN ACTIVITY. THE BREAK WILL BE MORE PRONOUCED ON FRIDAY AS UPPER RIDGING BUILDS INTO THE AREA SO KEPT US DRY. TEMPS SHOULD BE NEAR SEASONAL AVERAGES. FOR FRIDAY NIGHT THROUGH TUESDAY...MODELS SHOW SFC HIGH PRESSURE SLIDING OFF TO THE EAST FRIDAY NIGHT WITH APPROACHING LOW PRESSURE. MODELS DIFFER ON PCPN PLACEMENT AND TIMING AT THIS POINT BUT DO AGREE ON A DECENT SHORT WAVE MOVING THRU. THIS WOULD GIVE BETTER PCPN CHANCES FOR SAT INTO SAT NIGHT ACROSS THE ENTIRE FA. BY SUNDAY THE PCPN CHANCES LINGER ALONG AND EAST OF THE RED RIVER VALLEY AS ANOTHER WEAKER SHORT WAVE MAY ROTATE DOWN THE BACK SIDE OF THE MAIN WAVE. AS THIS FEATURE SLIDES OFF TO THE EAST IT WILL SLOWLY BE REPLACED BY RIDGING AND MAINLY DRY WEATHER FOR MON/TUE. TEMPS THAT START OFF COOL FOR SAT INTO SUNDAY SHOULD WARM UP MORE BY MONDAY INTO TUESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 652 PM CDT TUE JUN 2 2015 ISSUE ONCE AGAIN IS TIMING OF ANY SHOWERS/T-STORMS AT TAF SITES AND EVENTUALLY CEILINGS. DVL REGION IN THE LOW END MVFR CIGS ATTM AND WILL REMAIN IN THAT RANGE THRU WED MORNING. OTHERWISE VFR CIGS IN GFK/FAR/BJI/TVF AREAS THIS EVENING WITH CHANCES FOR SHOWERS AND TSTMS TO MOVE THRU. TRIED TO PINPOINT TIMING AS BEST AS POSSIBLE. AS WINDS GO NORTHERLY BEHIND THE SFC LOW WHICH IS NR JAMESTOWN AT 00Z LATER TONIGHT INTO WEDNESDAY MORNING EXPECT CIGS TO LOWER TO LOWER END MVFR AT ALL SITES BY 12Z WED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...RIDDLE SHORT TERM...JR LONG TERM...JR/GODON AVIATION...RIDDLE
Hazardous weather outlook, Jun 2, 6:03 AM CDT, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 603 AM CDT TUE JUN 2 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 603 AM CDT TUE JUN 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE LIKELY ACROSS EASTERN NORTH DAKOTA AND ADJACENT PORTIONS OF MINNESOTA LATER THIS AFTERNOON AND INTO THE EVENING. THE MAIN THREATS WILL BE HAIL UP TO 2 INCHES AND DAMAGING WIND GUSTS...AND PERHAPS AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODIC THUNDERSTORM CHANCES EXIST...BUT SEVERE POTENTIAL IS VERY UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 2, 7:58 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT TUE JUN 2 2015
NDZ038-030200-
BARNES ND-
758 PM CDT TUE JUN 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARNES COUNTY UNTIL 900
PM CDT...
AT 758 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LITCHVILLE...OR 21 MILES SOUTH OF VALLEY CITY...MOVING NORTHEAST AT
30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HASTINGS AROUND 810 PM CDT.
KATHRYN AROUND 815 PM CDT.
FINGAL AROUND 835 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHEASTERN
NORTH DAKOTA.
LAT...LON 4663 9834 4695 9826 4691 9768 4675 9768
4663 9798
TIME...MOT...LOC 0058Z 230DEG 27KT 4663 9817
JRLocal storm report, Jun 2, 8:04 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
804 PM CDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 1 W LITCHVILLE 46.66N 98.21W
06/02/2015 M0.75 INCH BARNES ND CO-OP OBSERVER
COOP OBSERVER REPORTED PENNY AND DIME SIZED HAIL STONES
WITH VERY LITTLE RAIN.
&&
JKAISERSpecial weather statement, Jun 2, 8:41 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 841 PM CDT TUE JUN 2 2015 MNZ002-NDZ030-030245- NORMAN MN-TRAILL ND- 841 PM CDT TUE JUN 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORMAN AND SOUTHEASTERN TRAILL COUNTIES UNTIL 945 PM CDT... AT 840 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER HUNTER...OR 29 MILES NORTHWEST OF FARGO...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... BLANCHARD AROUND 855 PM CDT. GRANDIN AROUND 900 PM CDT. KELSO AROUND 905 PM CDT. HILLSBORO AROUND 915 PM CDT. HALSTAD AROUND 925 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4724 9692 4724 9732 4752 9725 4747 9655 TIME...MOT...LOC 0140Z 224DEG 25KT 4720 9723 JR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:58 PM CDT | Special Weather Statement | FGF | Barnes | 62 min |
| Jun 2, 8:41 PM CDT | Special Weather Statement | FGF | Traill | 64 min |
| Jun 2, 9:15 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 45 min |
| Jun 2, 9:19 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.